Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

On desval, frisium, ciplar for epilepsy and cholecalciferol granules for vitamin D deficiency. Any thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 711 Questions
I am suffering from Epelipsy since 2005 I am on Desval ER 750 mg + frisium 5 mg (morning) / Desval 500 mg + Ciplar LA 20 mg + Zorsart (Night)

Is anti-epileptic drugs that are often given to epilepsy patients can interfere with vitamin D metabolism, leading to deficiency.

My Vitamin D level as of now is 27.11 ng/nl . For vitamin D I am taking Cholecalciferol Granules

Due to the deficiency of Vitamin D my company will be deducting 10% of my total pay .
I found out through my neuro surgeon that Vitamin D increases gradually in Epileptic patients.

I need to confirm that does Sodium Valproates can XXXXXXX our body of vitamin D, folic acid, and maybe even calcium. Need to give an explanation to my company.
Posted Wed, 3 Apr 2013 in Medicines and Side Effects
Answered by Dr. Samik Basu 2 hours later
Hi ,
Thank you for your query.
This is a common problem in India.
Indians usually have less Vit-D3 levels compared to europeans.
Unfortunately lab values are generally fixed on european values.
That is why your levels are shown as deficiency but not insufficient as should be the case.
Please check your serum calcium and phosphate levels.If they are normal and then there is no concern to worry.
Valproate if given in high ldoses may cause hypocalcemia in some cases.
If you do have a Vit D deficiency then Vit D therapy should restore the levels.
Consult your doctor if the problem persists.
If you have any further queries you are free to consult me.
Hope this answers your query.
Wishing a speedy recovery.
Have a nice day.
Above answer was peer-reviewed by
Follow-up: On desval, frisium, ciplar for epilepsy and cholecalciferol granules for vitamin D deficiency. Any thoughts? 55 minutes later
Dear Dr,

Thank you so much for the reply , My question to be more precise was does Sodium Valporate (Desval) cause loss of Vitamin D in the body.

My previous reading were

1st Report Vitamin D     as on 29-sep-12 was 10.30

After medication

2nd Report Vitamin D as on 15-mar-13 was 27.11

Is this a gradual increase of Vitamin in my body ??? should I be worried. or this will take some time to be in the sufficient level.


Answered by Dr. Samik Basu 3 hours later
Valproate has no effect on Vit D.In high doses it causes hypocalcemia by acting on ca channels.
You Vit d level has increased due to Cholecalciferol granules which is Vit D.My feeling is that you should not be worried at all.Consult an endocrinologist for follow up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor